Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 11, NWS Tucson, AZ

July 17, 2015Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 17, 2015, 7:34 PM MST for Pima County, Arizona. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2015, 7:34 PM MST (02:34 UTC)
Expired
Jul 17, 2015, 9:30 PM MST
In force
116 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 86 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 2.6 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2015-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2015-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

870 
WGUS55 KTWC 180234
FFWTWC
AZC019-180430-
/O.NEW.KTWC.FF.W.0011.150718T0234Z-150718T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
734 PM MST FRI JUL 17 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL PIMA COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 930 PM MST
    
* AT 732 PM MST...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN NEAR TO JUST SOUTHWEST OF AVRA VALLEY. THE STORM IS 
  NEARLY STATIONARY. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...     
  SOUTHWEST AVRA VALLEY...WEST PICTURE ROCKS...PORTIONS OF SILVER 
  BELL ROAD.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...BRAWLEY WASH...
BLANCO WASH...COCIO WASH AND LOS ROBLES WASH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND STREAMS...URBAN AREAS...AND STREETS...HIGHWAYS...STREETS AS WELL 
AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3243 11134 3226 11125 3226 11140 3241 11144

$$

MEYER
2 follow-up statements
334 
WGUS75 KTWC 180307
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
807 PM MST FRI JUL 17 2015

AZC019-180430-
/O.CON.KTWC.FF.W.0011.000000T0000Z-150718T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
807 PM MST FRI JUL 17 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR
NORTH CENTRAL PIMA COUNTY...

AT 804 PM MST...SHOWERS AND THUNDERSTORMS WERE RAPIDLY WEAKENING 
NEAR SOUTHWEST AVRA VALLEY AND WEST PICTURE ROCKS. RAINFALL AMOUNTS 
WERE ESTIMATED BETWEEN 1 AND 2 INCHES IN AN AREA NEAR AND SOUTH OF 
WEST AVRA VALLEY / SILVER BELL ROAD. HEAVY RUNOFF WILL CONTINUE THIS 
EVENING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...     
SOUTHWEST AVRA VALLEY...WEST PICTURE ROCKS...PORTIONS OF SILVER   
BELL ROAD.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...BRAWLEY WASH... 
BLANCO WASH...COCIO WASH AND LOS ROBLES WASH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3243 11134 3226 11125 3226 11140 3241 11144

$$

MEYER
840 
WGUS75 KTWC 180427
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
927 PM MST FRI JUL 17 2015

AZC019-180431-
/O.EXP.KTWC.FF.W.0011.000000T0000Z-150718T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
927 PM MST FRI JUL 17 2015

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL PIMA COUNTY WILL EXPIRE
AT 930 PM MST...

FLASH FLOODING IS NO LONGER EXPECTED TO POSE A THREAT TO THE WARNED 
AREA. LOCALIZED FLOODING MAY STILL BE OCCURRING...AVOID FLOWING 
WASHES AND LOW WATER CROSSINGS.  

LAT...LON 3243 11134 3226 11125 3226 11140 3241 11144

$$

RH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 6:40 PM MST, 54 minutes earlier.

Area forecast discussion, Jul 17, 6:40 PM MST, 54 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE TUCSON AZ
640 PM MST FRI JUL 17 2015

.SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE
EARLY SATURDAY AS TROPICAL MOISTURE MOVES NORTH ACROSS THE AREA.
SHORT BURSTS OF VERY HEAVY RAINFALL WILL BE POSSIBLE THROUGH
SATURDAY BRINGING ABOUT THE POTENTIAL FOR LOCAL FLASH FLOODING.  A
SLOW DRYING TREND WILL THEN BEGIN EARLY NEXT WEEK...WITH THE BEST
CHANCES FOR THUNDERSTORMS MAINLY EAST AND SOUTH OF TUCSON BY
WEDNESDAY.

&&

.DISCUSSION...A COMBINATION OF LIMITED SOLAR INSOLATION AND SOME
STABILIZATION OF THE ATMOSPHERE HAS SEEN LIMITED THUNDERSTORM
DEVELOPMENT FROM TUCSON EASTWARD...WITH VERY ACTIVE WESTERN AREAS. A
MERGING COMPLEX WEST OF TUCSON...CENTERED OVER THE TOHONO O'ODHAM
NATION...IS TRYING TO SQUEEZE ACTIVITY EASTWARD TOWARD TUCSON...BUT
THE 00Z SOUNDING IS SHOWING A BLEAK PICTURE FOR CONVECTIVE
POTENTIAL...WITH ABOUT 2 DEGREES OF WARMING IN MID LEVELS. WE
UPDATED THE FORECAST OVERNIGHT TO LIMIT MOST OF THE WIDESPREAD HEAVY
RAINFALL.

WITH ADDITIONAL MOISTURE SPREADING IN FROM THE WEST AND
SOUTHWEST...ALONG WITH A FAVORABLE UPPER LEVEL DIFFLUENT AREA
SHIFTING FROM SONORA INTO SOUTHEAST ARIZONA IN THE EARLY MORNING
HOURS...WE STILL EXPECT TO SEE MORE WIDESPREAD COVERAGE OF SHOWERS
AND THUNDERSTORMS BEGINNING EARLY SATURDAY. PROBABLY INCREASING FROM
THE SOUTH AFTER 4 AM...ALTHOUGH MESOSCALE MODELS CONTINUE TO
STRUGGLE TO GET A HANDLE ON THINGS. UNTIL THEN...OUTSIDE OF WESTERN
AREAS COVERAGE OF STRONG STORMS WILL LIKELY BE LIMITED.

PLEASE SEE THE PREVIOUS DISCUSSION BELOW FOR ADDITIONAL DETAILS.

&&

.AVIATION...VALID THRU 19/00Z.
BKN-OVC CLOUDS AT 8-15K FT AGL WILL GENERALLY PREVAIL THROUGH THE
FORECAST PERIOD. EXPECT SCATTERED +SHRA/+TSRA TO CONTINUE THIS
EVENING...INCREASING SATURDAY MORNING. CIGS WILL BRIEFLY LOWER TO 4-
6K FT NEAR TSRA'S. SURFACE WIND WILL MAINLY BE LESS THAN 10 KTS
THROUGH THE PERIOD OUTSIDE OF ANY GUSTS FROM TSRA'S. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH
LOCALLY HEAVY RAIN IS EXPECTED THROUGH SATURDAY WITH SHOWER AND
THUNDERSTORM COVERAGE JUST A LITTLE BIT LESS ON SUNDAY. BY EARLY
NEXT WEEK...EXPECT A DRYING TREND WILL LIMIT SHOWERS AND
THUNDERSTORMS TO MAINLY EAST AND SOUTH OF TUCSON INTO THE MIDDLE OF
NEXT WEEK.

&&

.PREV DISCUSSION...MORNING SHOWERS AND EXTENSIVE CLOUD COVER HAD
DELAYED THE REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS TODAY. BASED
ON THE BLENDED TOTAL PRECIP WATER PRODUCT...DEEPER MOISTURE
CONTINUED TO ADVECT NORTHWARD UP THE GULF OF CALIFORNIA INTO THE
DESERTS OF ARIZONA. A WEAK CIRCULATION FROM A THUNDERSTORM COMPLEX
THAT DEVELOPED LAST NIGHT WELL SOUTH OF THE INTERNATIONAL BORDER WAS
BRUSHING FAR SOUTHEAST COCHISE COUNTY EARLY THIS AFTERNOON. THIS
FEATURE WAS HELPING TRIGGER A FEW SHOWERS AND THUNDERSTORMS IN
COCHISE COUNTY. SOME THINNING OF THE CLOUD COVER THIS MORNING FROM
TUCSON WESTWARD HAD PROVIDED ENOUGH SURFACE HEATING TO SUPPORT A FEW
LIGHT SHOWERS OVER THE TOHONO O'ODHAM NATION SO FAR TODAY. ALTHOUGH
DELAYED SIGNIFICANTLY...SCATTERED SHOWERS AND THUNDERSTORMS CAN
STILL BE ANTICIPATED LATER TODAY. BECAUSE OF THE INCREASED
MOISTURE...JUST ABOUT ANY STRONG THUNDERSTORM THAT MANAGES TO
DEVELOP WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL IN A SHORT
PERIOD OF TIME. THUS...WILL KEEP THE FLASH FLOOD WATCH GOING THROUGH
SATURDAY. OTHERWISE...A TREND TOWARD A GRADUAL DAILY REDUCTION IN
THE COVERAGE OF SHOWERS AND THUNDERSTORMS CAN BE ANTICIPATED MONDAY
INTO WEDNESDAY OF NEXT WEEK. DAYTIME TEMPERATURES WILL REBOUND
MONDAY AND TUESDAY TO NEAR NORMAL READINGS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
   FLASH FLOOD WATCH FROM THRU SATURDAY EVENING FOR MOST OF SOUTHEAST
   ARIZONA...INCLUDING ZONES AZZ501>509-511>515

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

MEYER

In the hours before

Special weather statement, Jul 17, 7:13 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
713 PM MST FRI JUL 17 2015

AZZ502-504-180300-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
713 PM MST FRI JUL 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA COUNTY UNTIL
800 PM MST...

AT 712 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TO JUST SOUTHWEST OF AVRA VALLEY...MOVING NORTHEAST AT 5 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH VERY HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
AVRA VALLEY AND PICTURE ROCKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXTREMELY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3226 11138 3240 11150 3249 11130 3238 11115
TIME...MOT...LOC 0212Z 239DEG 9KT 3238 11137

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:22 PM MSTSevere Thunderstorm WarningTWCPima23 min
Jul 17, 5:49 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 17, 6:06 PM MSTFlash Flood WarningTWCPima114 min
Jul 17, 7:13 PM MSTSpecial Weather StatementTWCPima47 min
Jul 17, 8:00 PM MSTFlash Flood WarningTWCPima3 hr
Jul 17, 9:45 PM MSTAreal Flood AdvisoryTWCPima6 hr
Jul 18, 11:35 AM MSTSpecial Weather StatementTWCSanta Cruz40 min
Jul 18, 11:38 AM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Jul 18, 12:46 PM MSTSpecial Weather StatementTWCCochise29 min
Jul 18, 1:00 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 18, 1:06 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 18, 2:08 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 18, 2:58 PM MSTAreal Flood AdvisoryTWCPinal3 hr
Jul 18, 3:48 PM MSTAreal Flood AdvisoryTWCPima117 min

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.